MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number RF*PS35263A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted h6: patient code: 3161 no code available - device fragment was in the patient, however, the fragment was removed.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and the shipping inspection record of the product code/lot# combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that the tip of the wire broke off on the involved guidewire device.The patient was reported to be fine.The procedure outcome was reported to be a success.Additional information was received on 9/6/2018.The type of procedure that was being performed is unknown.The tip broke off inside the patient.However, the tip was retrieved from the patient.It is unknown if any devices that were used with the actual guidewire.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.3 to update and to provide the completed investigation results.Results based on evaluation of user facility information & the returned sample; 213 is based upon evaluation of undamaged sections of the returned sample.Conclusion based upon evaluation of user facility information & the returned sample; 67 is based upon evaluation of undamaged sections of the returned sample.Visual inspection upon receipt revealed that the actual sample had been fractured off at approximately 32mm from the distal end of the device.The distal end of the fractured piece had been deformed into a loop-like shape.The main body and the fractured distal piece measured as follows: the fractured distal segment: approximately 32mm main body: approximately 2535mm.In total: approximately 2567mm.Specified total length of this product code: approximately 2600mm.Based on the measurements, it is likely a piece of the wire approximately 33mm in length had been separated from the actual sample and was missing.Magnifying and electron microscopic inspections of the fractures revealed the following.Some creases had been generated on the urethane outer layer around the fracture end.At the proximal fracture; the core wire was sticking out of the urethane outer layer approximately 1.2mm in length.The urethane outer layer had been torn at the fracture end.Some creases had been generated around the fracture end and on the core wire-protruding segment.Some scratches had been generated on the kinked segment.A scratch had been generated on the segment adjacent to the core wire- protruding segment.The outside diameter was measured on the undamaged segment and was confirmed to meet manufacturer specifications.The urethane outer layer around the fracture end was dissolved for further inspection of the state of the core wire.Electron microscopic inspection of the core wire found that it had been deformed into a flexed shape and become thinner toward the fracture end.The cross-section of the proximal fracture was in the rough state, with the core wire having been deformed into a flexed shape toward the fracture end.The outside diameter of the core wire was measured on the undamaged segment and confirmed to meet manufacturer specifications.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the investigation, it is likely that the distal segment of the actual device was trapped due to the following factor(s).In that state the actual sample was pushed forward and this caused the distal segment to become bent.Subsequent rotating manipulation led the bend to form into a loop shape.In that state the actual sample was subjected to a pulling force, resulting in the reported fracture.The ifu states: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the catheter or damage to the vessel.".
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to correct the model# that was initially reported.
 
Event or Problem Description
Additional information was received on 10/2/18.The procedure being performed was a pta (percutaneous transluminal angioplasty) of right sfa (superficial femoral artery) from left cfa (common femoral artery).Before intervention and to exchange wire through pigtail catheter to facilitate placement of the crossover sheath the glide wire broke.The tip was removed by removing the catheter since it was still inside.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to 1) provide additional patient information in section a2, a3, a4, a6, 2) provide additional event information in section b5, 3) provide the device return date in section d10, 4) update section h1 to malfunction, based on the additional information the type of reportable event is a malfunction, 5) update section h3.The actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7866111
Report Number9681834-2018-00163
Device Sequence Number1719643
Product Code DQX
UDI-Device Identifier04987350773555
UDI-Public04987350773555
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2020
Device Model NumberRF*PS35263A
Device Catalogue NumberGS3504
Device Lot Number180329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2018
Initial Date Received by Manufacturer 08/31/2018
Supplement Date Received by Manufacturer09/13/2018
09/27/2018
09/27/2018
Initial Report FDA Received Date09/11/2018
Supplement Report FDA Received Date09/14/2018
10/04/2018
10/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight61